Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 151, NWS Kansas City, MO

July 11, 2020Leavenworth County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 11, 2020, 3:26 PM CDT for Leavenworth County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2020, 3:26 PM CDT (20:26 UTC)
Expired
Jul 11, 2020, 4:00 PM CDT
In force
34 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Leavenworth County, KS

The radar

The Pleasant Hill radar (KEAX), 71 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 3:35 PM CDTHAIL 11 S Tonganoxie, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 1:35 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.4 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
666 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

314 
WUUS53 KEAX 112026
SVREAX
KSC103-112100-
/O.NEW.KEAX.SV.W.0151.200711T2026Z-200711T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
326 PM CDT Sat Jul 11 2020

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southwestern Leavenworth County in northeastern Kansas...

* Until 400 PM CDT.

* At 326 PM CDT, a severe thunderstorm was located near Tonganoxie,
  moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  De Soto, Tonganoxie, Basehor, Linwood and Reno. 

This includes Kansas Turnpike between mile markers 207 and 222.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3918 9518 3912 9491 3899 9491 3899 9492
      3900 9492 3898 9497 3900 9502 3897 9504
      3899 9508 3896 9508 3895 9509 3897 9511
      3901 9519
TIME...MOT...LOC 2026Z 300DEG 29KT 3911 9517 

HAIL...1.25IN
WIND...60MPH
 
$$

Blair
2 follow-up statements
766 
WWUS53 KEAX 112043
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
343 PM CDT Sat Jul 11 2020

KSC103-112100-
/O.CON.KEAX.SV.W.0151.000000T0000Z-200711T2100Z/
Leavenworth KS-
343 PM CDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHWESTERN LEAVENWORTH COUNTY...

At 342 PM CDT, a severe thunderstorm was located near Linwood, or
near Tonganoxie, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
De Soto, Tonganoxie, Linwood and Reno. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3912 9511 3908 9491 3899 9491 3899 9492
      3900 9492 3898 9497 3900 9502 3897 9504
      3899 9508 3904 9516
TIME...MOT...LOC 2042Z 300DEG 28KT 3905 9505 

HAIL...1.00IN
WIND...60MPH
 
$$

Blair
251 
WWUS53 KEAX 112051
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
351 PM CDT Sat Jul 11 2020

KSC103-112101-
/O.EXP.KEAX.SV.W.0151.000000T0000Z-200711T2100Z/
Leavenworth KS-
351 PM CDT Sat Jul 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LEAVENWORTH
COUNTY WILL EXPIRE AT 400 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northeastern and east central Kansas.

LAT...LON 3912 9511 3908 9491 3899 9491 3899 9492
      3900 9492 3898 9497 3900 9502 3897 9504
      3899 9508 3904 9516
TIME...MOT...LOC 2051Z 300DEG 29KT 3902 9499 

$$

Blair

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 12:55 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 11, 12:55 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1255 PM CDT Sat Jul 11 2020

.Discussion...
Issued at 1254 PM CDT SAT JUL 11 2020

Severe weather will be the main impact in the next 12 hours with a
favorable setup over eastern KS and western MO. A shortwave trough
and jet streak over Nebraska help enhance a favorable synoptic set
up for our region today as a warm front extends through central
Kansas into a developing cold front over southern Nebraska. This
boundary will become the main initiating boundary this afternoon as
it surges to the SE. CAM solutions have a wide variation of
solutions this afternoon into this evening. Conceptually they all
have similar solutions, but vary in storm mode and initiation
time/place. We are leaning towards the RAP solution as it seems to
have the best dewpoint solution as the HRRR mixes out way too much
in the afternoon. This has a dramatic effect on the MLCAPE and why
that model keeps trying to weaken storms over the KC Metro. We don't
see this really happening and once the storms initiate over NE
Kansas they should have a favorable atmosphere to work with
upstream.

Storm motion will be off the boundary, but not much quicker than the
boundary motion itself. This combined with effective shear of 50kts
perpendicular to the boundary should lead to discrete cells
initially which may last a few hours before becoming multi-cellular
as the front starts to speed up. RAP sounding hodographs indicate
mostly straight hodograph, but there is some curvature if storms can
become right movers, leading to possible isolated rotating updrafts.
With plenty of shear, steep lapse rates of 8C/km, and MLCAPE 2500-
3000J/kg large hail will be a major threat. Some hail could be
greater than 2" if rotating updrafts can develop. DCAPE will be high
(1500J/kg or greater) indicating steep low level lapse rates and dry
air in the mid levels. This will increase wet microbursts
possibility and add damaging winds (60-70mph) to the storm impacts.
The main threat for the KC Metro will be 4-6PM. Storms may become
multi-cellular as they progress southward from the KC Metro, which
may increase the wind threat if they can develop an organized cold
pool. This will likely be more of an issue for Springfield, but may
occur in our southern counties as the transition begins. Most of
these impacts will stay confined to south of the Missouri River,
with one caveat of a second possible round over north central
Missouri. CAMs are indicating that an MCS may form up over central
Iowa in the evening and slide into our area after sunset, possibly
interacting with the boundary already established across that area.
A surging post-frontal trough at this time will also possibly
enhance the W-E oriented boundary over central Missouri for a late
round of storms 9PM-12AM. There may still be enough MUCAPE and shear
to see some isolated severe storms with elevated hail and strong
wind threats. Uncertainty will play a factor with these storms as we
do not know exactly how the first round will work over the area and
could alter the second round.

Northerly flow with increasing pressure and upper level ridging will
help bring in a cooler airmass Sunday with high temperatures in the
mid to upper 80s. As the high pushes to the east, slightly warmer
air will move into the region for Monday with highs reaching into
the 90s, but dewpoints will return to the 70s bringing the humidity
with it. A cold front will form ahead of a shortwave trough over the
Northern Plains Tuesday morning into the afternoon. With the front
oriented SW-NE over NE/IA a thermal ridge will form over our area.
This will climb our temperatures back into the low to mid 90s with
heat indices above 100 degree returning to the area. As storms form
along this boundary Tuesday evening it sets up a possible MCS
scenario over northern Missouri Wednesday morning. A shortwave
trough from the west will override this boundary Wednesday over
northern Missouri and increase PoP and storm chances that afternoon.
This boundary sort of stalls over the region Thursday through Friday
bringing rain chances off and on throughout that period.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1210 PM CDT SAT JUL 11 2020

Thunderstorms will be the main threat for aviation early in this
period. Scattered storms have already developed over NE Kansas
ahead of a cold front. This cold front will start to move to the
SE in the next few hours with storms expected to initiate along
and ahead of it. Some of these storms could be severe with top
nearing 40kft with large hail and downbursts of damaging wind
possible. The threat for most of the TAF terminals will be from
21-00Z as the boundary pushes through. Once this threat moves to
the south a light northerly wind will set up overnight as skies
clear out. Winds will shift to the NW and increase tomorrow during
the day, but the skies look to stay mostly clear.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Barham
Aviation...Barham
Hazardous weather outlook, Jul 11, 5:09 AM CDT, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
509 AM CDT Sat Jul 11 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
509 AM CDT Sat Jul 11 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to severe thunderstorms are possible today, mainly this
 afternoon into this evening.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Dangerous heat may return to the area next week.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jul 11, 1:03 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
103 PM CDT Sat Jul 11 2020

KSZ025-111845-
Atchison KS-
103 PM CDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON COUNTY UNTIL 145 PM
CDT...

At 103 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kickapoo Reservation, or 9 miles west of Horton, moving southeast at
45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Atchison, Effingham, Lancaster, Muscotah, Farmington, Huron,
Arrington and Cummings.

LAT...LON 3965 9556 3965 9537 3953 9510 3941 9522
      3942 9523 3942 9557
TIME...MOT...LOC 1803Z 306DEG 39KT 3969 9571

Barham

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 3:53 AM CDTSpecial Weather StatementEAXDoniphan52 min
Jul 11, 1:03 PM CDTSpecial Weather StatementEAXAtchison42 min
Jul 11, 4:21 PM CDTSpecial Weather StatementEAXMiami24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.